Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Lower Bounds on the Number of Leaves in Spanning Trees

  • 13 Accesses

Let G be a connected graph on n ≥ 2 vertices with girth at least g such that the length of a maximal chain of successively adjacent vertices of degree 2 in G does not exceed k ≥ 1. Denote by u(G) the maximum number of leaves in a spanning tree of G. We prove that u(G) ≥ α g,k (υ(G) − k − 2) + 2 where \( {\alpha}_{g,1}=\frac{\left[\frac{g+1}{2}\right]}{4\left[\frac{g+1}{2}\right]+1} \) and \( {\alpha}_{g,k}=\frac{1}{2k+2} \) for k ≥ 2. We present an infinite series of examples showing that all these bounds are tight.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    J. A. Storer, “Constructing full spanning trees for cubic graphs,” Inform. Process. Lett., 13, No. 1, 8–11 (1981).

  2. 2.

    J. R. Griggs, D. J. Kleitman, and A. Shastri, “Spanning trees with many leaves in cubic graphs,” J. Graph Theory, 13, No. 6, 669–695 (1989).

  3. 3.

    D. J. Kleitman and D. B. West, “Spanning trees with many leaves,” SIAM J. Discrete Math., 4, No. 1, 99–106 (1991).

  4. 4.

    J. R. Griggs and M. Wu, “Spanning trees in graphs of minimum degree 4 or 5,” Discrete Math., 104, 167–183 (1992).

  5. 5.

    N. Alon, “Transversal numbers of uniform hypergraphs,” Graphs Combin., 6, 1–4 (1990).

  6. 6.

    G. Ding, T. Johnson, and P. Seymour, “Spanning trees with many leaves,” J. Graph Theory, 37, No. 4, 189–197 (2001).

  7. 7.

    Y. Caro, D. B. West, and R. Yuster, “Connected domination and spanning trees with many leaves,” SIAM J. Discrete Math., 13, No. 2, 202–211 (2000).

  8. 8.

    P. S. Bonsma, “Spanning trees with many leaves in graphs with minimum degree three,” SIAM J. Discrete Math., 22, No. 3, 920–937 (2008).

  9. 9.

    P. S. Bonsma and F. Zickfeld, “Spanning trees with many leaves in graphs without diamonds and blossoms,” Lect. Notes Comput. Sci., 4957, 531–543 (2008).

  10. 10.

    F. Harary, Graph Theory, Addison-Wesley (1969).

  11. 11.

    N. V. Gravin, “Constructing a spanning tree with many leaves,” Zap. Nauchn. Semin. POMI, 381, 31–46 (2010).

  12. 12.

    D. V. Karpov, “Spanning trees with many leaves,” Zap. Nauchn. Semin. POMI, 381, 78–87 (2010).

  13. 13.

    A. V. Bankevich and D. V. Karpov, “Bounds of the number of leaves of spanning trees,” Zap. Nauchn. Semin. POMI, 391, 18–34 (2011).

  14. 14.

    A. V. Bankevich, “Bounds of the number of leaves of spanning trees in graphs without triangles,” Zap. Nauchn. Semin. POMI, 391, 5–17 (2011).

Download references

Author information

Correspondence to D. V. Karpov.

Additional information

Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 450, 2016, pp. 62–73.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Karpov, D.V. Lower Bounds on the Number of Leaves in Spanning Trees. J Math Sci 232, 36–43 (2018). https://doi.org/10.1007/s10958-018-3857-2

Download citation